Alert archive / Georgia / Flash Flood Warnings in 2023

Flash Flood Warning 4, NWS Tallahassee, FL

May 12, 2023Clay County, Early County, Georgia

NWS Tallahassee, FL issued this flash flood warning at May 12, 2023, 5:52 PM EDT for Clay County, Early County, Georgia. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 12, 2023, 5:52 PM EDT (21:52 UTC)
Expired
May 12, 2023, 8:15 PM EDT
In force
2 hr
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Flood severity
None

Counties Clay County, GA, Early County, GA

The radar

The Ft Rucker radar (KEOX), 55 km from the middle of the area, began a volume at 21:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 9.9 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2023-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1401 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2023-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1401 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
800 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

129 
WGUS52 KTAE 122152
FFWTAE
GAC061-099-130015-
/O.NEW.KTAE.FF.W.0004.230512T2152Z-230513T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tallahassee FL
552 PM EDT Fri May 12 2023

The National Weather Service in Tallahassee has issued a

* Flash Flood Warning for...
  Southeastern Clay County in southwestern Georgia...
  Northwestern Early County in southwestern Georgia...

* Until 815 PM EDT.

* At 552 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 3 and 4 inches of rain 
  have fallen in the last 1 Hour. Additional rainfall amounts of 2 
  to 3 inches are possible in the warned area. Flash flooding is 
  ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Bluffton and Ferrell Crossroads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3152 8505 3154 8504 3154 8482 3153 8482
      3152 8481 3152 8482 3149 8482 3149 8481
      3150 8481 3148 8480 3147 8481 3147 8507

FLASH FLOOD...RADAR INDICATED

$$

73-YOUNG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this flash flood warning went out at May 12, 3:10 PM EDT, 2 hours 42 minutes earlier.

Area forecast discussion, May 12, 3:10 PM EDT, 2 hours 42 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
310 PM EDT Fri May 12 2023

...New NEAR TERM, SHORT TERM, LONG TERM, MARINE, FIRE WEATHER, HYDROLOGY...

.NEAR TERM...
(Through Saturday)
Issued at 305 PM EDT Fri May 12 2023

Thunderstorms are ongoing in the western FL Big Bend
northeastward into SW GA and south in the eastern Big Bend. Aloft,
there is a vort lobe traversing the area. Morning TAE sounding
was favorable for gusty to strong downburst winds and some hail
given favorable mid level lapse rates. High resolution model
guidance depicts increasing coverage of convection into the
evening hours with an overall diminishing trend towards late this
evening. On Saturday, the atmosphere doesn't change much with the
exception of losing some of the vorticity aloft. Expect the
seabreezes to become active in the afternoon hours. Bumped rain
chances up from just inland northward into the Flint river area.
Highs will reach the lower 90s and lows tonight in the 60s.

&&

.SHORT TERM...
(Saturday night through Sunday night)
Issued at 305 PM EDT Fri May 12 2023

At the start of the short term, there may be some lingering
showers and thunderstorms from that developed from the Atlantic
sea breeze that should continue to diminish through the evening.
That will be the theme as high pressure will prevail. This summer
like pattern that brings afternoon thunderstorms is expected to
continue for the next few days with Highs in the low 90s and Lows
in the upper 60s. PoPs chances range from 25% to 40% Sunday
afternoon. Light westerly/northwesterly winds are expected during
the day on Sunday.

&&

.LONG TERM...
(Monday through Thursday)
Issued at 305 PM EDT Fri May 12 2023

An upper level trough to the north will be expanding south and
west, weakening the ridge that has been over us. A weak cold front
is expected to attempt to pass through on Monday into Tuesday.
This is expected to bring temperatures back down into the upper
80s, briefly. Dewpoints are forecast to come down to the low 60s
in our central GA counties by Tuesday. So, ahead of the front we
have rain chances for Monday afternoon with PoPs ranging from
30%-50%, with the highest chances along the I-75 corridor. After
the frontal passage, we still expect to be in a summertime pattern
with afternoon showers and thunderstorms developing along the sea
breeze (PoPs generally around 20%-40% after Monday). The front
could stall or wash-out as it makes its way through the CWA,
depending on which could increase/decrease rain chances in the
coming week. High temperatures will range in the low 90s, except
for Tuesday with temps in the 80s. Overnight lows will be in the
mid to upper 60s.

&&

.AVIATION...
(18Z TAFS)
Issued at 123 PM EDT Fri May 12 2023

Convection is currently developing in the FL Panhandle and SW GA
currently with additional convection expected to develop into SE
AL the FL Big Bend over the next few hours. The east coast
seabreeze will move westward toward the Big Bend and SW GA later
this afternoon. Therefore, have VCTS starting sooner at ECP/TLH
then in a few hours at the other sites. Convection will diminish
late evening and overnight. Another round of convection will
develop just after this TAF period.

&&

.MARINE...
Issued at 305 PM EDT Fri May 12 2023

With high pressure centered northeast of the region, generally
light easterly to southeasterly winds will continue through the
weekend, with seas remaining 3 feet or less. A weak front may
approach the waters from the north early next week with winds
becoming northerly.

&&

.FIRE WEATHER...
Issued at 305 PM EDT Fri May 12 2023

Afternoon and evening thunderstorms will be possible both
Saturday and Sunday. High pressure will dominate from off the
Atlantic coast keeping winds light and from the east to southeast
outside of thunderstorms. Afternoon high temperatures will reach
the lower 90s.

&&

.HYDROLOGY...
Issued at 305 PM EDT Fri May 12 2023

There is a Marginal Risk for Excessive Rainfall today over much
of our CWA. Overall, 1 to 2 inches of rain could accumulate, with
isolated amounts up to 3 inches in the heavier
showers/thunderstorms. Rivers are currently in good shape, so
riverine flooding is not expected. There may be some nuisance
flooding in low-lying areas which receive heavier rainfall today.
Otherwise, there are no long term concerns of flooding but, there
will be a continued chance for showers and thunderstorms during
the afternoon hours over the next several days.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested. Spotters should safely report
significant weather conditions and/or damage (while following all
local, state, and CDC guidelines) by calling the office or tweeting
us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   68  90  69  91 /  50  50  10  40
Panama City   69  85  70  87 /  20  30  10  30
Dothan        67  89  69  90 /  50  50  20  40
Albany        67  90  69  91 /  50  40  20  40
Valdosta      66  88  67  90 /  50  50  30  40
Cross City    66  89  66  89 /  40  30  20  30
Apalachicola  71  81  70  83 /  20  20  10  20

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.
&&

NEAR TERM...Scholl
SHORT TERM...Montgomery
LONG TERM....Montgomery
AVIATION...Scholl
MARINE...Montgomery
FIRE WEATHER...Scholl
HYDROLOGY...Montgomery

In the hours before

Special weather statement, May 12, 5:19 PM EDT, 33 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
519 PM EDT Fri May 12 2023

GAZ127>129-122145-
Tift GA-Worth GA-Turner GA-
519 PM EDT Fri May 12 2023

...A strong thunderstorm will impact portions of southern Turner,
western Tift and east central Worth Counties through 545 PM EDT...

At 519 PM EDT, Doppler radar was tracking a strong thunderstorm near
Tifton, moving northwest at 15 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Tifton, Ty Ty, Phillipsburg, Unionville, Terrell, Sycamore, Sumner,
Hillsdale, Chula, Inaha, Coverdale, Shingler and Sunsweet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3173 8356 3162 8350 3157 8350 3157 8347
      3156 8347 3156 8346 3148 8342 3138 8358
      3158 8382
TIME...MOT...LOC 2119Z 146DEG 13KT 3149 8356

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Haner
Special weather statement, May 12, 5:28 PM EDT, 24 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
528 PM EDT Fri May 12 2023

GAZ122-123-122215-
Randolph GA-Calhoun GA-
528 PM EDT Fri May 12 2023

...A strong thunderstorm will impact portions of southeastern
Randolph and central Calhoun Counties in southwestern Georgia through
615 PM EDT...

At 528 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Edison, or 8 miles southeast of Cuthbert, moving
southeast at 15 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Morgan, Edison, Arlington, Pachitla, Parksville, Carnegie, Moye,
Cordrays Mill, Randolph Co A/p, Fountain Bridge, Goffs Mill, Turman,
Shivers Mill, Aycock Mill, Martins Crossroads and Dickey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3166 8454 3162 8454 3162 8448 3160 8445
      3144 8472 3144 8473 3160 8483 3160 8482
      3162 8482 3162 8484 3168 8487 3177 8469
TIME...MOT...LOC 2128Z 326DEG 14KT 3167 8474

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

73-YOUNG
Special weather statement, May 12, 5:33 PM EDT, 19 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
533 PM EDT Fri May 12 2023

GAZ122>128-122215-
Worth GA-Randolph GA-Lee GA-Dougherty GA-Terrell GA-Calhoun GA-
Turner GA-
533 PM EDT Fri May 12 2023

...Strong thunderstorms will impact portions of Dougherty County in
southwestern Georgia, Turner County in south central Georgia,
southeastern Randolph, southern Lee, eastern Calhoun, southeastern
Terrell Counties in southwestern Georgia and Worth Counties in south
central Georgia through 615 PM EDT...

At 532 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles north of Morgan to near Albany to 7
miles west of Arabi. Movement was southeast at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Albany, Ashburn, Sylvester, Leesburg, Putney, Leary, East Albany,
Marine Corps Logistics Base, Turner City, Poulan, Walker, Worth,
Terrell, Sycamore, Warwick, Stocks, Radium Springs, Sylvester
Airport, Crestwood and Hobby.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3184 8394 3184 8386 3180 8380 3180 8367
      3171 8345 3144 8393 3144 8447 3169 8462
      3167 8431 3190 8393
TIME...MOT...LOC 2132Z 310DEG 13KT 3164 8456 3160 8421 3183 8385

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

73-YOUNG
Special weather statement, May 12, 5:39 PM EDT, 13 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
439 PM CDT Fri May 12 2023

ALZ068-069-FLZ009-122215-
Geneva AL-Houston AL-Holmes FL-
439 PM CDT Fri May 12 2023

...Strong thunderstorms will impact portions of eastern Geneva,
central Houston and northeastern Holmes Counties through 515 PM
CDT...

At 439 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Dothan to near Hartford. Movement was
southeast at 10 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Cottonwood, Dothan, Hartford, Taylor, Slocomb, Cowarts, Webb,
Malvern, Rehobeth, Esto, Madrid, Noma, Black, Kellys Crossroads,
Garretts Crossroads, Enon, Southern Junction, Barber, Holland
Crossroads and Merritts Crossroads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3125 8550 3127 8517 3121 8525 3112 8545
      3107 8525 3105 8522 3093 8579 3114 8588
TIME...MOT...LOC 2139Z 312DEG 9KT 3118 8539 3104 8574

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Haner
Special weather statement, May 12, 5:41 PM EDT, 11 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
541 PM EDT Fri May 12 2023

GAZ127-129-122215-
Tift GA-Worth GA-
541 PM EDT Fri May 12 2023

...A strong thunderstorm will impact portions of western Tift and
east central Worth Counties through 615 PM EDT...

At 541 PM EDT, Doppler radar was tracking a strong thunderstorm near
Ty Ty, or near Tifton. This storm was nearly stationary.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Tifton, Sylvester, Omega, Poulan, Ty Ty, Phillipsburg, Unionville,
Sumner, Tift Airport, Hillsdale, Chula and Sunsweet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3160 8359 3146 8345 3133 8357 3150 8382
      3159 8367 3157 8367 3157 8365 3160 8365
TIME...MOT...LOC 2141Z 121DEG 4KT 3144 8361

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

02-MONTGOMERY
Local storm report, May 12, 5:44 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
544 PM EDT FRI MAY 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0522 PM     TSTM WND GST     1 SW HEADLAND MUNICIPAL 31.35N 85.32W
05/12/2023  M45 MPH          HENRY              AL   MESONET

&&

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 8:19 PM EDTSpecial Weather StatementTAEIrwin26 min
May 11, 8:41 PM EDTSpecial Weather StatementTAEIrwin34 min
May 11, 9:07 PM EDTSpecial Weather StatementTAECook23 min
May 11, 9:15 PM EDTSpecial Weather StatementTAEIrwin30 min
May 11, 9:17 PM EDTSevere Thunderstorm WarningTAEBerrien, Colquitt, Cook43 min
May 11, 9:33 PM EDTSpecial Weather StatementTAECrisp27 min
May 11, 9:41 PM EDTSpecial Weather StatementTAETift34 min
May 11, 9:46 PM EDTSevere Thunderstorm WarningTAEBerrien, Tift44 min
May 11, 9:56 PM EDTSpecial Weather StatementTAEColquitt34 min
May 11, 9:58 PM EDTSpecial Weather StatementTAEIrwin32 min
May 11, 10:15 PM EDTSpecial Weather StatementTAETift45 min
May 12, 2:33 PM EDTAreal Flood AdvisoryTAEDecatur117 min
May 12, 2:37 PM EDTSevere Thunderstorm WarningTAEDecatur53 min
May 12, 2:53 PM EDTSpecial Weather StatementTAEThomas37 min
May 12, 3:22 PM EDTSevere Thunderstorm WarningTAEDecatur, Grady23 min
May 12, 3:31 PM EDTSpecial Weather StatementTAEThomas44 min
May 12, 3:43 PM EDTSpecial Weather StatementTAEGrady32 min
May 12, 3:47 PM EDTSpecial Weather StatementTAEMitchell28 min
May 12, 3:55 PM EDTSpecial Weather StatementTAESeminole35 min
May 12, 4:11 PM EDTSpecial Weather StatementTAEGrady, Mitchell, Thomas34 min
May 12, 4:18 PM EDTSpecial Weather StatementTAESeminole27 min
May 12, 4:19 PM EDTSpecial Weather StatementTAEBrooks41 min
May 12, 4:24 PM EDTSpecial Weather StatementTAEDougherty36 min
May 12, 4:26 PM EDTSpecial Weather StatementTAELee, Terrell34 min
May 12, 4:39 PM EDTSpecial Weather StatementTAEQuitman, Randolph36 min
May 12, 4:48 PM EDTSpecial Weather StatementTAEClay27 min
May 12, 5:10 PM EDTSevere Thunderstorm WarningTAECalhoun, Clay, Early, Miller50 min
May 12, 5:13 PM EDTSpecial Weather StatementTAEQuitman, Randolph32 min
May 12, 5:19 PM EDTAreal Flood AdvisoryTAEBrooks, Thomas116 min
May 12, 5:19 PM EDTSpecial Weather StatementTAETift26 min
May 12, 5:24 PM EDTSevere Thunderstorm WarningTAEBrooks, Lowndes51 min
May 12, 5:28 PM EDTSpecial Weather StatementTAECalhoun47 min
May 12, 5:33 PM EDTSpecial Weather StatementTAEDougherty, Turner, Worth42 min
May 12, 5:40 PM EDTAreal Flood AdvisoryTAECalhoun, Clay, Quitman, Randolph2 hr
May 12, 5:41 PM EDTSpecial Weather StatementTAETift34 min
May 12, 5:45 PM EDTAreal Flood AdvisoryTAECalhoun, Clay, Early2 hr
May 12, 5:57 PM EDTSpecial Weather StatementTAEBaker, Calhoun, Miller, Seminole33 min
May 12, 6:13 PM EDTAreal Flood AdvisoryTAECalhoun, Dougherty, Lee, Randolph, Terrell, Worth3 hr
May 12, 6:13 PM EDTSpecial Weather StatementTAETurner32 min
May 12, 6:33 PM EDTSpecial Weather StatementTAELanier42 min
May 12, 6:41 PM EDTSevere Thunderstorm WarningTAELanier29 min
May 12, 6:42 PM EDTAreal Flood AdvisoryTAETift, Turner, Worth2 hr
May 12, 6:43 PM EDTSpecial Weather StatementTAEBerrien32 min
May 12, 6:54 PM EDTSpecial Weather StatementTAEBaker, Mitchell36 min
May 12, 7:15 PM EDTSpecial Weather StatementTAEBen Hill, Berrien, Irwin30 min
May 12, 7:29 PM EDTAreal Flood AdvisoryTAEBen Hill, Berrien, Irwin3 hr

Nearby

Flash Flood Warnings in Georgia, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.